Endocrine Abstracts (2010) 21 P330

Cyclical epilepsy associated with testosterone replacement

Acharya Jayashekara & Daniel Flanagan


Derriford Hospital, Plymouth County, Devon, UK.


Introduction: High testosterone level lowers the seizure threshold in patients previously well controlled on medication.

Clinical scenario: A 59-year-old male, with a history of complex partial seizure, having 12 years of seizure free period on phenytoin and lamotrigine, presented with short history of vomiting, positional headache, and visual impairment. A diagnosis of pitutary macro adenoma was made following a MRI scan of his head. He underwent a transphenoidal hypophysectomy followed by radiotherapy in 2005.

His testosterone levels before the surgery was 8 nmol/l (9.9–27).

One year later, in March 2006, he returned with the history of loss of libido and sexual dysfunction. This time his serum testosterone level was 7.0 nmol/l (normal range – 9.9 to 27). He was treated with testosterone ester (Sustanon) injection 250 mg once every 3 weeks, as per manufacturer of sustanon, it is a mixture of four different testosterone esters with different half life and peak testosterone levels in 24–48 h.

This treatment improved his libido, but in last week of October he started getting 2–3 episodes of facial twitching for the first few days of sustanon injection and recurred for every month when he was on injections. His testosterone level was 27.4 nmol/l during the follow-up and peaked to 51.5. This peak coincided with episodes of facial twitching each lasting about 30 s. We changed him to buccal testosterone preparation to give smoother blood levels of the drug all through out the day. He had no further recurrence of seizures on this preparation.

Conclusion: This case shows that higher testosterone levels will lower seizure threshold in epileptic patients.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts